The effects of an overdose with benzonatate (Tessalon) will vary, based on how the medication was taken and other factors. For example, serious problems (such as choking or passing out) are more likely when benzonatate capsules are chewed or sucked, rather than swallowed whole. An overdose of this drug can be life-threatening, so prompt medical attention is essential.
Can You Take Too Much Benzonatate?Benzonatate (Tessalon®) is a prescription cough medication. An overdose of this product may be dangerous. However, the specific effects will vary, depending on a number of factors, including the benzonatate dosage and whether it was taken with any other medications or substances.
Effects of an OverdoseSerious overdose effects are more likely to occur if the benzonatate capsules are sucked or chewed instead of swallowed whole, which might occur with a young child or pet. These benzonatate overdose effects may include but are not limited to:
- Numbness of the mouth or throat, which may lead to choking
- Passing out
- Loss of life.
Be very careful to keep benzonatate in a safe place, inaccessible to children. The drug looks attractive to young children, and even just one or two capsules can be lethal. Due to the shape of benzonatate capsules, they roll very easily. If one happens to roll onto the floor, please take time to find it to prevent accidental ingestion by a child or pet.
Because an overdose with benzonatate can be rapidly fatal (within a few hours), it is important to seek immediate medical attention in the case of a suspected overdose.
Treatment for a Benzonatate Overdose
If the overdose with benzonatate was recent, a healthcare provider may "pump the stomach" and give activated charcoal to help absorb the medication. Vomiting should not be induced.
Treatment will also involve supportive care, which involves carefully monitoring for any possible problems and treating any complications that arise. For instance, medication may be used to control any seizures that occur.
It is important that you seek medical attention immediately if you believe that you or someone else may have taken too much benzonatate.